Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 26, 2018, 2:21 PM EDT for Alleghany County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 2:21 PM EDT (18:21 UTC)
- Expired
- Jun 26, 2018, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WWUS81 KRNK 261821
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT TUE JUN 26 2018
NCZ002-261845-
Alleghany-
221 PM EDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
Until 245 PM EDT
At 220 PM EDT, a strong thunderstorm was located near Twin Oaks,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
downpours is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Sparta...
Ennice...
Whitehead...
Twin Oaks...
and Glade Valley.
LAT...LON 3642 8106 3643 8108 3643 8110 3646 8122
3657 8118 3656 8090 3654 8092 3650 8093
3645 8098 3642 8096 3641 8096 3640 8097
TIME...MOT...LOC 1820Z 277DEG 18KT 3655 8111
$$
RSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 26, 1:48 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 26, 1:48 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Tue Jun 26 2018 .SYNOPSIS... A weak stationary front will remain south of the region today and tonight before lifting back northeast through the area as a warm front on Wednesday. Another weak cool front will slide southeast across the Mid-Atlantic later Wednesday followed by weak high pressure Thursday. High pressure aloft will then strengthen over the eastern U.S. by the end of the week resulting in hotter and humid conditions into next weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 954 AM EDT Tuesday... The weak stationary front will remain to our south into tonight. Meanwhile, high pressure to our north will move east and push offshore today into tonight. A couple of MCV in the mix moving east across the region. First, system is about to exit our eastern counties. The other MCVs are to our west in eastern Kentucky back to southern Indiana. I also like to point out the Low pressure center tracking through the Great Lakes region. For the late morning ISC updated, adjusted pops and weather with latest WSR-88d trends, then blending in the NAM for late morning into this afternoon. Modified temperatures utilizing the last surface obs, their trends and leaned towards GLAMP. Similar to pops and weather, High temperatures are also tricky for this afternoon. Will hold with our cool highs, but with caution concern about any thinning in the clouds allowing for a temperature jump. More changes later... As of 300 AM EDT Tuesday... Low level wedge continues to slowly evolve early this morning under deepening easterly flow and beneath the residual mid level upper system in the wake of the earlier convection to the south. This feature combined with upslope flow above the surface and weak isentropic lift likely to keep bands/swaths of slow moving showers going into this afternoon. However models suggest will see the main axis of showers slowly slide east as booted along by the next upstream wave that will arrive over the far west late in the day. Since the heaviest rain appears to be near the Blue Ridge this morning, will keep at least likely pops there, with a slow progression east into the piedmont by afternoon as the 850 mb flow gradually veers more southwest, and slowly cuts off the western upslope later on. Given ongoing moist Pwats, will likely see areas of locally heavy rainfall espcly where bands get stuck this morning but think widespread threat too low for a watch espcly with flash flood guidance higher along the central Blue Ridge. Overall thunder chances also appear low and mainly across the far south/southwest where guidance continues to hang onto weak instability under stronger lapse rates along the southern periphery of the wedge. Also could be a rumble or two with perhaps a broken band of late day convection far western mountains with the next upstream feature before it encounters the lingering cool pool. This looks to mainly affect the I-77 corridor and points west per the latest HRRR model which has a couple rounds of convection from early afternoon through sunset so something to watch. Otherwise mainly cloudy and much cooler with highs perhaps not rising much from 12z readings along the Blue Ridge given aid from rain into the cool pool for much of the day. Appears only the far south will get well into the 70s with mostly upper 60s to lower 70s elsewhere per latest Mos blend. Surface front to remain just south of the area overnight as despite increasing southwest flow, the low level wedge will be hard to scour out at night as seen via model surface-850 mb temp profiles. However the degree of added rainfall remains quite uncertain given lack of much forcing aloft from the northwest overnight and lingering stability within the cool pool. Appears could be more spotty light rain/showers/fog from the Blue Ridge east and perhaps a few showers far west within the increasing warm advection. Thus kept in some lower chance pops mainly west and spotty coverage east which is likely generous. Lows again mostly in the 60s with not much of a diurnal spread from the cool highs seen today. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 315 AM EDT Tuesday... On the whole a rather active period, with main highlights being strong to severe thunderstorm potential for Wednesday and increasing heat/elevated heat indices for Friday. Residual wedge likely to erode early in the day on Wednesday. Surface easterly winds veer to a southeast/south direction in advance of a potent, though deamplifying upper trough passing to our north/northeast. Accompanying the upper trough will be a surface front that will likely be the focus for scattered to numerous showers and thunderstorms. There may be a considerable amount of cloud cover and/or early-day showers emanating from the west which lends some question how much instability is realized. A moderate degree of instability (forecast LI's -4 to -7C) and deep layer shear values between 25 to as much as 40 kts to the north appears to be a conservative best estimate on the instability/shear environment, even with a good amount of clouds. Factoring in at least some dynamic component from the upper trough, and confidence thus continues to increase that Wednesday may be active with strong/severe storms. A number of the available higher-resolution simulated reflectivity progs depict at least one or potentially two lines of thunderstorms that march east between the 16-03z time window Wednesday afternoon into mid evening, which is roughly consistent with global guidance as well. Sometimes it is difficult to put full verbatim faith into convective allowing solutions but that support exists from global guidance lends confidence. Tried to focus highest PoPs around early afternoon to mid-evening window. Given the greater confidence, SPC's Day-2 convective outlook has expanded the Marginal Risk eastward across I-81 corridor and into the foothills (Wilkes County up to Amherst). Potential for a greater severe categorical risk is there as well if it becomes more likely that we'll destabilize more than the conservative estimate described. Gusty to damaging winds and instances of hail would be the main thunderstorm hazards. Will message severe potential in the HWO. PoPs then decrease generally into the overnight, but some northwest flow showers may still linger in the far west. Thursday overall looks generally quiet, but we will start to build a heat ridge emanating from the southern Plains eastward late in the week. 850 mb temperatures rise into the upper teens by Thursday, and is closer to +20 to +23C areawide on Friday. Humidity levels will also be on the rise, which will lead to elevated heat indices especially on Friday. High temperatures Thursday should be well into the 80s with a few low 90s in Southside VA, the upper NC Piedmont and into central VA. By Friday, many areas outside of the highest ridges may take a serious run at 90 degrees even west of the Blue Ridge - with mid-90s forecast in the Piedmont, Southside and the urban centers. Have heat index values between 101-103 in southeastern sections; not out of the realm of possibility that heat headlines may be needed either Friday or Saturday. Nonetheless, increasing heat will become an increasing focal point beyond midweek. Some solutions show some scattered convection with southeast convergence against the southern Blue Ridge but have kept PoPs limited there amid background subsidence aloft. Forecast confidence is average for Wednesday, then is above average for Thursday and Friday. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 1245 PM EDT Monday... An upper level ridge is expected to strengthen, broaden, and become centered over the area by the the end of the weekend. The result will be increasing heights/temperatures across the region. While not zero, precipitation chances will be on the low side. and limited to a few locations across the mountains where the combination of diurnal heating and weak orographical influences may help fuel showers and storms. Heat index values are forecast to be in the low 100s both Saturday and Sunday afternoon over parts of the Piedmont region. On Monday, precipitation chances will increase a bit across mainly western parts of the forecast area. The center of the upper ridge is expected to shift east, and this in turn will help lessen the strength of the capping inversion. Temperatures during this portion of the forecast are expected to be around five to ten degrees above normal. Forecast confidence during this portion of the forecast is moderate to high. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 147 PM EDT Tuesday... High pressure to our north will move east this afternoon into Wednesday. A weak stationary front will remain south of the region into tonight before lifting back northeast through the area as a warm front on Wednesday. Then a cold front will travel east across the region later Wednesday. In the east, wedge will be holding this afternoon into tonight. This will result in most areas experiencing MVFR to IFR flight conditions with LIFR possible along with mountain obscurations near the Blue Ridge as the cool wedge deepens with precipitation. The low level wedge is expected to remain in place in the east despite drying aloft with sub-VFR ceilings. Scattered MVFR/IFR showers and thunderstorms will move east into western portions of the forecast area this afternoon into tonight. The taf site with the best chance of scattered thunderstorms will be KBLF. Low cigs likely to persist within the wedge tonight with sub- VFR conditions in spotty light rain or drizzle also possible. Also added areas of fog overnight into Wednesday morning. The wedge should scour out on Wednesday as another low pressure system arrives from the northwest with added showers and stronger storms possible by Wednesday afternoon. Medium confidence in ceilings, visibilities and winds during the TAF period. .Extended Aviation Discussion... Strong high pressure will follow this feature for the end of the week with widespread VFR expected outside of early morning patchy valley fog and perhaps isolated storms across the mountains Thursday into Friday. Outside of a few MVFR showers in the southwest portion of the forecast area, VFR conditions should prevail Saturday. Scattered MVFR showers and thunderstorms are possible in the west Sunday. && .EQUIPMENT... As of 155 PM EDT Monday... The NOAA weather radio transmitter in Hinton, West Virginia that is WXM72 and broadcasting at a frequency of 162.425 MHz is off the air. Parts are on order to repair the transmitter, but there is no known time of restoration. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...JH/KK SHORT TERM...AL LONG TERM...DS AVIATION...JH/KK EQUIPMENT...
Hazardous weather outlook, Jun 26, 5:50 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 550 AM EDT Tue Jun 26 2018 NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 271000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 550 AM EDT Tue Jun 26 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A complex of strong to severe thunderstorms producing damaging winds could occur Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ033>035-043>047-058-059-271000- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 550 AM EDT Tue Jun 26 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A complex of strong to isolated severe thunderstorms could occur later Wednesday into Wednesday evening. Heat Index values on Friday and Saturday afternoons will be from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 26, 10:41 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG LEVEL CROSS 36.35N 80.63W
06/25/2018 SURRY NC 911 CALL CENTER
MULTIPLE TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS IN
THE LEVEL CROSS AREA.
&&
16Local storm report, Jun 26, 11:02 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 AM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG 6 NW BLOWING ROCK 36.18N 81.75W
06/25/2018 WATAUGA NC 911 CALL CENTER
TREE DOWN ON OLD SHULLS ROAD NEAR HIGHWAY 105. TIME RADAR
ESTIMATED.
0510 PM TSTM WND DMG LEVEL CROSS 36.35N 80.63W
06/25/2018 SURRY NC 911 CALL CENTER
MULTIPLE TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS IN
THE LEVEL CROSS AREA.
0518 PM TSTM WND DMG 2 W MILLERS CREEK 36.19N 81.26W
06/25/2018 WILKES NC TRAINED SPOTTER
SPOTTER REPORTS TREE DOWN IN LAWN ON ARBOR GROVE CHURCH
ROAD. POLICE DISPATCH REPORTS ANOTHER TREE DOWN ON SAME
ROAD. TIME RADAR ESTIMATED.
0520 PM TSTM WND DMG 2 N NORTH WILKESBORO 36.20N 81.14W
06/25/2018 WILKES NC TRAINED SPOTTER
1 LARGE OAK TREE DOWN AT 515 HILLTOP ACRE STREET. DIME
SIZED HAIL ALSO REPORTED AROUND TIME OF EVENT.
0530 PM TSTM WND DMG 2 W PILOT MOUNTAIN 36.39N 80.52W
06/25/2018 SURRY NC 911 CALL CENTER
TREE DOWN ON LIGHTNING LANE. TIME RADAR ESTIMATED.
0612 PM TSTM WND DMG 1 WNW FRANCISCO 36.51N 80.38W
06/25/2018 STOKES NC 911 CALL CENTER
TREE DOWN NEAR GEORGE ROAD. TIME RADAR ESTIMATED.
0615 PM TSTM WND DMG 4 S FRANCISCO 36.45N 80.36W
06/25/2018 STOKES NC 911 CALL CENTER
TREE DOWN ON HWY 66 NEAR BROWN MOUNTAIN CHURCH ROAD. TIME
RADAR ESTIMATED.
0618 PM TSTM WND DMG 5 WSW YADKINVILLE 36.11N 80.75W
06/25/2018 YADKIN NC 911 CALL CENTER
TREE DOWN ON HOOTS ROAD NEAR WATSON ROAD. TIME RADAR
ESTIMATED.
0618 PM TSTM WND DMG 4 NNW BROOKS CROSSROADS 36.17N 80.80W
06/25/2018 YADKIN NC 911 CALL CENTER
TREE DOWN OVER HWY 21 NEAR JUDGE ROAD. TIME RADAR
ESTIMATED.
0624 PM TSTM WND DMG 1 NNW CAPELLA 36.38N 80.32W
06/25/2018 STOKES NC 911 CALL CENTER
REPORT OF A TREE DOWN ALONG CAPELLA ROAD NEAR THE CLOSER
WALK BAPTIST CHURCH. TIME RADAR ESTIMATED.
0624 PM TSTM WND DMG 1 N VADE MECUM 36.43N 80.32W
06/25/2018 STOKES NC 911 CALL CENTER
TREE DOWN ON KEATON ROAD. TIME RADAR ESTIMATED.
&&
16Special weather statement, Jun 26, 1:00 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
100 PM EDT TUE JUN 26 2018
VAZ007-009-015-261745-
Tazewell-Grayson-Smyth-
100 PM EDT TUE JUN 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SMYTH...SOUTHWESTERN TAZEWELL AND SOUTHWESTERN GRAYSON COUNTIES...
Until 145 PM EDT
At 1256 PM EDT, radar indicated thunderstorms were located along a
line extending from Glen Burke to 8 miles southeast of Abingdon.
Movement of this line was to the southeast at 20 mph.
Prolonged periods of locally heavy rain have been observed with this
line of storms across portions of far western Virginia. The rain
moving across the advisory area may result in swollen creeks and
streams, as well as difficult roadway conditions. In addition, winds
in excess of 30 mph are possible with these storms.
Locations impacted include...
Marion...
Richlands...
Tazewell...
Saltville...
and Chilhowie.
LAT...LON 3715 8190 3716 8187 3717 8187 3720 8176
3724 8174 3720 8168 3721 8155 3658 8133
3659 8168 3661 8165 3662 8162 3664 8161
3664 8162 3679 8170 3693 8183 3695 8182
3696 8178 3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1656Z 307DEG 16KT 3712 8184 3665 8183
16Special weather statement, Jun 26, 1:45 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT TUE JUN 26 2018
NCZ001-VAZ007-009-010-012-015-261845-
Ashe-Tazewell-Grayson-Bland-Wythe-Smyth-
145 PM EDT TUE JUN 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN ASHE...EASTERN SMYTH...EASTERN TAZEWELL...CENTRAL
BLAND...WYTHE AND GRAYSON COUNTIES...
Until 245 PM EDT
At 142 PM EDT, radar indicated a line of thunderstorms extending
from near Amonate to Scottville. Movement was east at 20 mph. These
storms may produce prolonged periods of locally heavy rain,
resulting in swollen creeks and streams, as well as difficult
driving conditions. In addition, winds in excess of 30 mph are
possible with these storms.
Locations impacted include...
Wytheville...
Galax...
Bland...
Bluefield...
and Tazewell.
LAT...LON 3721 8156 3726 8150 3727 8142 3734 8136
3724 8123 3727 8115 3683 8096 3681 8104
3667 8093 3665 8095 3664 8092 3665 8091
3656 8085 3657 8135 3648 8132 3644 8127
3642 8132 3720 8163
TIME...MOT...LOC 1742Z 277DEG 19KT 3721 8155 3649 8127
16Special weather statement, Jun 26, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT TUE JUN 26 2018
NCZ002-261845-
Alleghany-
221 PM EDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
Until 245 PM EDT
At 220 PM EDT, a strong thunderstorm was located near Twin Oaks,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
downpours is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Sparta...
Ennice...
Whitehead...
Twin Oaks...
and Glade Valley.
LAT...LON 3642 8106 3643 8108 3643 8110 3646 8122
3657 8118 3656 8090 3654 8092 3650 8093
3645 8098 3642 8096 3641 8096 3640 8097
TIME...MOT...LOC 1820Z 277DEG 18KT 3655 8111
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:53 PM EDT | Special Weather Statement | RNK | Alleghany | 52 min |
| Jun 25, 11:46 PM EDT | Special Weather Statement | RNK | Bedford | 59 min |
| Jun 26, 7:00 AM EDT | Areal Flood Advisory | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 26, 7:04 AM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Jun 26, 7:37 AM EDT | Flash Flood Warning | RNK | Halifax | 4 hr |
| Jun 26, 1:00 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 45 min |
| Jun 26, 1:45 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Tazewell, Wythe | 60 min |
| Jun 26, 7:42 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 63 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.